Arizona, 2017

Dust Storm and Damaging Winds in Arizona, July 14, 2017

July 14, 2017 · NWS PSR · 3 events in 2 counties and zones

Thunderstorms developed during the afternoon hours across the greater Phoenix metropolitan area on July 14th and some of the stronger storms produced strong gusty outflow wind measured to be as high as 60 mph. The gusty winds were also responsible for generating areas of dense blowing dust; at about 1700MST dust storm conditions were reported at Luke Air Force Base in west Phoenix as visibility…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed during the afternoon hours across the greater Phoenix metropolitan area on July 14th and some of the stronger storms produced strong gusty outflow wind measured to be as high as 60 mph. The gusty winds were also responsible for generating areas of dense blowing dust; at about 1700MST dust storm conditions were reported at Luke Air Force Base in west Phoenix as visibility dropped to one quarter of a mile. Although Dust Storm Warnings were not issued, a Blowing Dust Advisory was issued for portions of the greater Phoenix area during the afternoon hours. The strong outflow winds did not produce any reported damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 3:39 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 14, 3:39 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
339 PM MST Fri Jul 14 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Temperatures will remain near average through the weekend as high
pressure sits over the Great Basin. Thunderstorms will be common
over higher terrain areas and more scattered at lower elevations of
central Arizona. Areas of blowing dust and gusty winds will likely
accompany any thunderstorms. Moisture levels will gradually increase
over weekend which could lead to an increase in thunderstorm
coverage into the beginning of next week.

&&

.DISCUSSION...

500 mb analysis this afternoon shows a high pressure circulation
near the southern tip of Nevada with a cyclonic easterly wave
just to our south and east over northern Mexico. This puts Phoenix
under a northeasterly steering flow this afternoon and under more
shear (0-6km:~20kts) than what was observed yesterday. Convection
is currently being observed over the White Mountains and rim this
afternoon with a lack of convection, or at least a late start,
further south around Tucson. Models are in fairly good agreement
of limited convective activity in the valley tonight and this
evening. The one notable exception is the UA WRFs which bring
storms into Phoenix, however, these were erroneous outliers
yesterday as well. While convection should be limited at lower
elevations this evening, it is expected to be more widespread than
yesterday since the H5 high has moved off to our northwest and
the aforementioned shear has increase.

Chances for convection over the lower deserts increase for
tomorrow as the easterly wave inches towards our area. While this
happens, PWs and subsequently CAPE are slow to increase over
south-central Arizona and in SE California which may limit overall
activity. Nonetheless, conditions will be more favorable than
even today for convection. The high pressure circulation is
expected to gradually lift north and east into southern Utah by
Sunday while the easterly wave will be position just to our south.
This will put us under a more favorable easterly flow at mid
levels. Lower levels show high theta-e moving in from the south
Saturday night pushing GEFS CAPE values near 1,000 J/kg on Sunday
afternoon. As of right now, Sunday looks to be particularly active
thanks to this and the easterly shortwave passing to our south.
However, if Sunday doesn't pan out, Monday look to be equally
favorable as instability remains elevated. The difficulty of
pinpointing the most active day arises from the fact that outflows
and remnant clouds from the previous days convection influences
the next. So if Saturday happens to be more active than expected,
Sunday might not be particularly active. However, confidence is
high that moisture will increase over our area and overall
thunderstorm activity will increase. With the increase moisture,
storms are expected to drop more rain and flash flooding will be a
concern of ours, especially starting Sunday.

Forecast confidence for the remainder of next week is still rather
tenuous, though the primary message from ensemble means is towards
positive height anomalies only slowly edging east into the central
high plains and keeping the SW Conus in a favorably wet monsoon
pattern. There are some members attempting to retrograde the ridge
towards the end of the week slowing down convective activity, though
these are more the outliers at this point. While repeated robust
thunderstorms days are not likely, have kept POPs within a range of
climatology feeling action will eventually settle back into a more
typical daily evolution.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Line of scattered thunderstorms will continue to track off the
Mogollon Rim, likely grazing far eastern portions of the Phoenix
Metro with some isolated shower and storm activity. Outflow winds
from a north to northeast heading are possible into the terminals
from these storms, along with additional isolated storm develop
along and in the wake of the outflows. SCT to BKN clouds 8-10kft
will develop into the evening along the outflows with BKN to OVC
debris/cirrus clouds AOA 20kft. Included mention of VCTS into the
TAFs with afternoon amendments for a few evening hours to account
for the early approach of activity along the Rim. Post outflow
winds will be tricky to determine, but overall thoughts would be
easterly winds through Friday morning. Given the direction the
storms are traveling from, concerns for widespread blowing dust is
lower than in previous evenings.

Southeast California/Southwest Arizona including KIPL and KBLH:

Very little threat for convection over the western deserts today
through this evening and cloud cover should not be especially
significant either with just a few mid/high cloud decks at times
with bases mostly aoa 14k feet. Expect persistent south winds next
24 hours at KBLH with speeds mostly below 15kt and mostly southeast
winds at KIPL; thus the one-line TAFS for both locations.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Higher humidity and chances for thunderstorms are the key
takeaways for the period. Minimum relative humidities will stay
18-30 percent with good overnight recoveries. The best
thunderstorm chances will remain over the mountainous areas north
and east of Phoenix, but most desert locations, including
southeast California, will also have slight chances for storms
each evening. Sunday and Monday look to be the wettest days of the
period with a good chance for thunderstorms across much of the
lower desert as well as the higher terrain. Outside of the typical
thunderstorm threats, the storms are also likely to generate
strong outflow winds that could impact distant locations.
Otherwise, expect light and typical winds and temperatures.
Finally, as moisture increases, temperatures will decrease and we
can expect below normal high temperatures, especially over south-
central Arizona for most of the period. Possibly the coolest day
of the period will be Monday when high temperatures in the central
deserts fall to near 100 or even into the 90s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson/MO
AVIATION...Nolte/CB
FIRE WEATHER...Deemer/CB

In the hours before

Special weather statement, Jul 14, 3:03 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
303 PM MST FRI JUL 14 2017

AZZ556-558-560-562-563-142245-
Southeast Gila County-Tonto Basin-San
Carlos-Globe/Miami-Pinal/Superstition Mountains-
303 PM MST FRI JUL 14 2017

...SCATTERED STRONG THUNDERSTORMS MOVING SOUTHWEST FROM THE MOGOLLON
RIM INTO SOUTHERN GILA COUNTY AT 3 PM MST...

At 259 PM MST, scattered strong thunderstorms were moving toward the
southwest at 20 mph generally from the Mogollon Rim into portions of
southern Gila County.  At 3 pm storms were located 31 miles
northeast of Globe.  Scattered thunderstorms with heavy rain and
strong winds are expected to spread across southern Gila County the
remainder of the afternoon and early evening.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Globe, San Carlos, Miami, Cutter, Central Heights-Midland City,
Hilltop, Claypool, Sawmill and Inspiration.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3346 11013 3339 11044 3329 11046 3320 11040
      3319 11050 3314 11059 3355 11115 3368 11094
      3364 11092 3368 11084 3366 11078 3379 11068
      3385 11056 3382 11050 3383 11033 3360 11004
      3360 11000
TIME...MOT...LOC 2159Z 045DEG 16KT 3369 11037

HV
Special weather statement, Jul 14, 3:41 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 PM MST FRI JUL 14 2017

AZZ541-545-547-556-557-142315-
New River Mesa-Tonto Basin-Mazatzal Mountains-Cave Creek/New
River-Rio Verde/Salt River-
341 PM MST FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS MOVING SOUTH TOWARD THE FAR
NORTHERN PORTIONS OF THE GREATER PHOENIX AREA...AND TOWARD NORTH
PORTIONS OF ROOSEVELT LAKE...

At 338 PM MST, a LINE OF strong thunderstormS located near Camp
Creek, or 14 miles west of Sycamore Creek, were moving southeast at
15 mph.

These thunderstorms are expected to eventually move into the far
northern portions of the greater Phoenix area near Carefree, near
Bartlett Lake, along the Beeline Highway, and northern portions of
Lake Roosevelt the remainder of the afternoon.

Wind gusts up to 50 mph are possible with this storm, along with
very heavy rain.

Locations impacted include...
Scottsdale, Round Valley, Sugarloaf Mountain, Sycamore Creek,
Ballantine Trailhead, Sunflower, Roosevelt, Cave Creek, Carefree,
Punkin Center, Roosevelt Dam, Tonto Basin, Tonto National Monument,
Four Peaks, Desert Mountain, Camp Creek, Rio Verde, Horseshoe
Reservoir and Seven Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3400 11175 3400 11150 3401 11148 3401 11143
      3396 11139 3391 11128 3380 11115 3379 11111
      3364 11111 3373 11192 3403 11197
TIME...MOT...LOC 2238Z 320DEG 11KT 3393 11173

HV
Special weather statement, Jul 14, 4:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST FRI JUL 14 2017

AZZ537-541-542-544>546-549-142345-
Fountain Hills/East Mesa-New River Mesa-Scottsdale/Paradise
Valley-Cave Creek/New River-Northwest Valley-Deer Valley-North
Phoenix/Glendale-
402 PM MST FRI JUL 14 2017

...STRONG THUNDERSTORMS MOVING SOUTH TOWARD NEW RIVER AND THE ANTHEM
AREA FROM THE NORTH...OR NORTHERN MARICOPA COUNTY...

At 359 PM MST, severe strong thunderstorms were moving south from
Yavapai County at 15 mph toward the communities of New River,
Anthem, Cave Creek, and other portions of north Phoenix.

These storms are strong enough to produce wind gusts to 50 mph and
torrential rainfall.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, El Mirage,
Youngtown, New River, Sun City West, Sun City, Cave Creek, Carefree,
Deer Valley Airport, Lake Pleasant, Beardsley, Surprise Stadium,
Arrowhead Mall, Scottsdale Airport, Desert Ridge Marketplace and
Vistancia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3402 11190 3359 11179 3360 11245 3393 11248
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 2259Z 325DEG 12KT 3391 11191

HV

The radar

The Phoenix radar (KIWA), 85 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 14, 4:30 PM MST
Where
Maricopa County, 9.55 mi WSW of New River
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.860, -112.280

A very strong thunderstorm developed over Lake Pleasant during the middle of the afternoon on July 14th and this storm generated strong and gusty outflow winds estimated to be as high as 60 mph. The strong winds caused havoc at the lake and according to local broadcast media, the winds capsized several boats and caused damage to the docks on the lakefront. In addition, numerous water rescues were needed on the lake. No injuries were reported due to the strong winds or in association with the rescues. A Severe Thunderstorm Warning was in effect at the time of the damage; it was issued for the lake at 1623MST and was in effect through 1700MST.

Thunderstorm Wind, Maricopa

When
July 14, 4:40 PM MST
Where
Maricopa County, 7.2 mi WNW of Phoenix Deer Vly Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.710, -112.200

Strong thunderstorms developed in the Lake Pleasant area, over the far northern portion of the greater Phoenix area, during the mid afternoon hours on July 14th. Gusty outflow winds to 60 mph spread south into the northern portions of the greater Phoenix area and at 1640MST, a member of the public reported that wind gusts estimated at 60 mph were detected 6 miles northwest of Deer Valley. Blowing dust was associated with the strong winds however visibilities were above one quarter of a mile.

Dust Storm, Greater Phoenix Area

When
July 14, 5:00 PM MST to 7:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Public

Strong thunderstorms developed across the far northern portions of the greater Phoenix area during the mid afternoon hours, and they produced strong gusty outflow winds as high as 60 mph. The gusty winds spread south into the greater Phoenix area and stirred up areas of dense blowing dust. According to a public report, visibility dropped to an estimated one quarter mile 2 miles northeast of Luke Air Force Base at 1706MST. Although Dust Storm conditions were observed at Luke, a Dust Storm Warning was not in effect. At 1712MST a Blowing Dust Advisory was issued for portions of the greater Phoenix area and it was in effect through 1900MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 708336, 708279, 708280.